Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 139, NWS Milwaukee, WI

August 18, 2005Green County, Lafayette County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Aug 18, 2005, 7:57 AM CDT for Green County, Lafayette County, Wisconsin. It was in force for 52 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2005, 7:57 AM CDT (12:57 UTC)
Expired
Aug 18, 2005, 8:49 AM CDT
In force
52 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

Counties Green County, WI, Lafayette County, WI

The radar

The Milwaukee radar (KMKX), 105 km from the middle of the area, began a volume at 12:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 8:03 AM CDTTSTM WND DMG6 Nw Argyle, WITREES AND A BUILDING DOWN.
Aug 18, 8:03 AM CDTTSTM WND DMGSouth Wayne, WIBARN DOWN...ROOF OFF MACHINE SHED...TREES DOWN ON TORNOW ROAD.
Aug 18, 8:03 AM CDTTSTM WND DMGSouth Wayne, WIPOWERLINES AND NUMEROUS TREES DOWN ON COUNTY TRUNK D.
Aug 18, 8:05 AM CDTTSTM WND DMG2 S Browntown, WINUMEROUS TREES DOWN...WEST AND EAST OF COUNTY TRUNK M.
Aug 18, 8:05 AM CDTTSTM WND DMGGratiot, WITREES AND POWERLINES DOWN.
Aug 18, 8:06 AM CDTTSTM WND DMGBrowntown, WIONE LARGE TREE DOWN ON COUNTY TRUNK M JUST SOUTH OF COUNTY TRUNK B.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 1.0 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2005-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 757 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2005-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 212 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
757 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
763 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
212 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.8
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 181257
SVRMKX
WIC045-065-181345-
/O.NEW.KMKX.SV.W.0139.050818T1257Z-050818T1345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
757 AM CDT THU AUG 18 2005

THE NATIONAL WEATHER SERVICE IN MILWAUKEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREEN COUNTY IN SOUTH CENTRAL WISCONSIN
  LAFAYETTE COUNTY IN SOUTH CENTRAL WISCONSIN

* UNTIL 845 AM CDT

* AT 754 AM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
  PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70
  MPH.  THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF ARGYLE...OR ABOUT
  8 MILES EAST OF DARLINGTON...AND MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MONROE AND NEW GLARUS AROUND 820 AM CDT...
  MONTICELLO AROUND 825 AM CDT...
  ALBANY AROUND 835 AM CDT...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4281 9004 4252 9007 4251 8938 4283 8941

$$

ZAJDEL
5 follow-up statements
000 
WWUS53 KMKX 181312
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
811 AM CDT THU AUG 18 2005

WIC045-065-181345-
/O.CON.KMKX.SV.W.0139.000000T0000Z-050818T1345Z/
GREEN-LAFAYETTE-
811 AM CDT THU AUG 18 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 845 AM CDT FOR
LAFAYETTE AND GREEN COUNTIES...

AT 803 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED NEAR WOODFORD...OR ABOUT 11 MILES NORTHWEST OF MONROE...
MOVING EAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES NORTH OF MONROE BY 815 AM CDT...
  NEW GLARUS BY 825 AM CDT...
  MONTICELLO BY 830 AM CDT...
  ALBANY BY 840 AM CDT...

LAW ENFORCEMENT OFFICIALS IN ARGYLE REPORTED A BUILDING WAS BLOWN 
DOWN AND SOME TREES UPROOTED IN ARGYLE AROUND 800 AM TO 805 AM.

LAT...LON 4281 9004 4252 9007 4251 8938 4283 8941

$$

KAPELA
000 
WWUS53 KMKX 181322
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
821 AM CDT THU AUG 18 2005

WIC045-065-181345-
/O.CON.KMKX.SV.W.0139.000000T0000Z-050818T1345Z/
GREEN-LAFAYETTE-
821 AM CDT THU AUG 18 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 845 AM CDT FOR
LAFAYETTE AND GREEN COUNTIES...

AT 820 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.

THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM NEW GLARUS TO 
MONROE TO 9 MILES SOUTH OF MONROE...OR ALONG A LINE EXTENDING FROM 
14 MILES NORTH OF MONROE TO MONROE TO 9 MILES SOUTH OF 
MONROE...MOVING EAST AT 35 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  JUDA BY 830 AM CDT...
  DAYTON AND ALBANY BY 835 AM CDT...

THERE HAVE BEEN SEVERAL REPORTS OF DOWNED TREES AND POWERLINES IN 
EASTERN LAFAYETTE COUNTY BETWEEN ARYGLE AND GRATIOT BETWEEN 800 AM 
AND 815 AM.


LAT...LON 4281 9004 4252 9007 4251 8938 4283 8941

$$

KAPELA
000 
WWUS53 KMKX 181335
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
835 AM CDT THU AUG 18 2005

WIC045-065-181345-
/O.CON.KMKX.SV.W.0139.000000T0000Z-050818T1345Z/
GREEN-LAFAYETTE-
835 AM CDT THU AUG 18 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 845 AM CDT FOR
LAFAYETTE AND GREEN COUNTIES...

AT 835 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.

THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM DAYTON TO 5 
MILES WEST OF BRODHEAD TO JUDA...MOVING EAST AT 35 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  BRODHEAD BY 840 AM CDT...
  OTHER LOCATIONS NEAR THE BORDER OF GREEN COUNTY BY 835 AM CDT...


LAT...LON 4281 9004 4252 9007 4251 8938 4283 8941

$$

KAPELA
000 
WWUS53 KMKX 181339
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
838 AM CDT THU AUG 18 2005

WIC045-065-181345-
/O.CON.KMKX.SV.W.0139.000000T0000Z-050818T1345Z/
GREEN-LAFAYETTE-
838 AM CDT THU AUG 18 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 845 AM CDT FOR
LAFAYETTE AND GREEN COUNTIES...

AT 833 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM DAYTON TO JUDA TO 6 MILES 
SOUTH OF JUDA...MOVING EAST AT 35 MPH.

THIS LINE OF SEVERE THUNDERSTORMS WILL REACH THE EASTERN BORDER OF 
GREEN COUNTY BY 845 AM.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4281 9004 4252 9007 4251 8938 4283 8941

$$

KAPELA
000 
WWUS53 KMKX 181349
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
847 AM CDT THU AUG 18 2005

WIC045-065-181357-
/O.EXP.KMKX.SV.W.0139.000000T0000Z-050818T1345Z/
GREEN-LAFAYETTE-
847 AM CDT THU AUG 18 2005

...THE SEVERE THUNDERSTORM WARNING FOR LAFAYETTE AND GREEN COUNTIES
EXPIRES AT 845 AM CDT...

THE STRONGEST PORTIONS OF THE STORMS HAVE EXITED LAFAYETTE AND GREEN 
COUNTIES. HOWEVER ADDITIONAL ROUNDS OF THUNDERSTORMS ARE EXPECTED TO 
CONTINUE UNTIL AROUND 10AM

LAT...LON 4281 9004 4252 9007 4251 8938 4283 8941

$$

KRR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:17 AM CDT, 4 hours 40 minutes earlier.

Area forecast discussion, Aug 18, 3:17 AM CDT, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
317 AM CDT THU AUG 18 2005

.DISCUSSION...FORECAST FOCUS IS ON RAIN CHANCES TODAY THROUGH FRIDAY
NIGHT.

MODELS ARE IN FAIR AGREEMENT NEXT 84 HOURS...ALTHOUGH THEY DIFFER AS
IN STRENGTH AND TIMING OF UPPER AIR SUPPORT. LARGE AREA CONVECTION IN
NORTHEAST IOWA IN AXIS OF 700 Q-CONVERGENCE AND IN THETA-E RIDGE
WITH STRONG ISENT LIFT. THIS CONVECTION IS EXPECTED TO CONTINUE AND
GRADUALLY SPREAD ACROSS CWA AS DYNAMICS SHIFT EASTWARD TODAY AND
INTO EARLY EVENING HOURS.

CONVECTION IS EXPECTED TO DIMINISH LATER THIS EVENING AS MODELS
ADVECT LARGE AREA OF DIVERGENT MOTION ACROSS CWA. THESE CONDITIONS
SHOULD PERSIST THROUGH FRIDAY MORNING...BUT DURING THE AFTERNOON
ISENT LIFT AGAIN INCREASES ALONG WITH THETA-E RIDGE AND
Q-CONVERGENCE. WILL THEREFORE HANG ON THE SMALL POPS FOR FRIDAY
AFTERNOON. LIMITING FACTORS WILL BE LACK OF 700 MOISTURE AND WEAK
MID LEVEL CAP.

ANOTHER ROUND OF THUNDERSTORMS WITH HEAVY RAINS EXPECTED FOR FRIDAY
NIGHT AS COLD FRONT PUSHES SOUTHEAST INTO CWA. RIGHT REAR QUAD
ACTION FROM STRONG H250 JET IS INDICATED BY MODELS ALONG WITH
STRONG SHORT WAVE AND H700 OMEGA. BOTH MODELS IN GOOD AGREEMENT FOR
THIS PERIOD.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 18, 4:31 AM CDT, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
431 AM CDT THU AUG 18 2005

WIZ046-047-051-052-056>060-062>072-190945-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
431 AM CDT THU AUG 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
WISCONSIN...SOUTHEAST WISCONSIN AND EAST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY THIS
AFTERNOON AND EARLY TONIGHT OVER ALL OF SOUTHERN WISCONSIN. THE
MAIN THREATS WILL BE ISOLATED TORNADOES...LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY MAINLY
DURING THE LATE AFTERNOON AND NIGHT TIME HOURS OVER ALL OF SOUTHERN
WISCONSIN. THE MAIN THREATS WILL BE ISOLATED TORNADOES...LARGE
HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

LMZ643>646-665-190945-
SHEBOYGAN TO PORT WASHINGTON-
PORT WASHINGTON TO NORTH POINT LIGHTHOUSE-
NORTH POINT LIGHTHOUSE TO WIND POINT-
WIND POINT TO WINTHROP HARBOR ILLINOIS-
WISCONSIN ADJACENT OPEN WATERS OF LAKE MICHIGAN TO MID LAKE-
431 AM CDT THU AUG 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY TONIGHT. THE MAIN THREATS WILL BE ISOLATED WATERSPOUTS...LARGE
HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY DURING THE
LATE AFTERNOON AND NIGHT TIME HOURS. THE MAIN THREATS WILL BE
ISOLATED WATERSPOUTS...LARGE HAIL... AND DAMAGING WINDS.

ZAJDEL

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 7:15 AM CDTSevere Thunderstorm WarningMKXIowa, Lafayette45 min
Aug 18, 4:37 PM CDTTornado WarningMKXSauk53 min
Aug 18, 5:07 PM CDTTornado WarningMKXIowa, Sauk23 min
Aug 18, 5:11 PM CDTSevere Thunderstorm WarningMKXDane64 min
Aug 18, 5:21 PM CDTTornado WarningMKXColumbia, Dane, Iowa, Sauk54 min
Aug 18, 5:47 PM CDTTornado WarningMKXMarquette43 min
Aug 18, 6:06 PM CDTTornado WarningMKXColumbia, Dane39 min
Aug 18, 6:29 PM CDTTornado WarningMKXJefferson61 min
Aug 18, 6:33 PM CDTTornado WarningMKXGreen Lake, Marquette35 min
Aug 18, 6:39 PM CDTTornado WarningMKXDane36 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.